Alert archive / Indiana / Flash Flood Warnings in 2009
Flash Flood Warning 38, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jul 31, 2009, 2:18 AM EDT for 7 counties in Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2009, 2:18 AM EDT (06:18 UTC)
- Expired
- Jul 31, 2009, 4:26 AM EDT
- In force
- 2 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bartholomew County, IN, Brown County, IN, Decatur County, IN, Jackson County, IN, Jennings County, IN, Lawrence County, IN, Monroe County, IN
The radar
The Indianapolis radar (KIND), 79 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 934 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIND 310618
FFWIND
INC005-013-031-071-079-093-105-310915-
/O.NEW.KIND.FF.W.0038.090731T0618Z-090731T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
218 AM EDT FRI JUL 31 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BARTHOLOMEW COUNTY IN CENTRAL INDIANA...
THIS INCLUDES THE CITY OF COLUMBUS...
SOUTHWESTERN DECATUR COUNTY IN CENTRAL INDIANA...
SOUTHERN BROWN COUNTY IN SOUTH CENTRAL INDIANA...
NORTHERN JACKSON COUNTY IN SOUTH CENTRAL INDIANA...
NORTHEASTERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
SOUTHEASTERN MONROE COUNTY IN SOUTH CENTRAL INDIANA...
NORTHERN JENNINGS COUNTY IN SOUTHEAST INDIANA...
* UNTIL 515 AM EDT
* AT 218 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STORY...
NEWBERN...LETTS...GRAMMER...WESTPORT...HARTSVILLE AND ELIZABETHTOWN
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 56 AND 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3919 8545 3913 8545 3893 8633 3904 8642
3935 8552 3920 8544
$$
JK2 follow-up statements
000
WGUS73 KIND 310724
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 AM EDT FRI JUL 31 2009
INC005-013-031-071-079-093-105-310915-
/O.CON.KIND.FF.W.0038.000000T0000Z-090731T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARTHOLOMEW-BROWN-DECATUR-JACKSON-JENNINGS-LAWRENCE-MONROE-
324 AM EDT FRI JUL 31 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM EDT FOR
NORTHEASTERN LAWRENCE...NORTHERN JACKSON...NORTHERN JENNINGS...
SOUTHEASTERN MONROE...SOUTHERN BROWN...SOUTHERN BARTHOLOMEW AND
SOUTHWESTERN DECATUR COUNTIES...
AT 322 AM EDT...RAINFALL WAS DECREASING IN THE WARNING AREA. HOWEVER
FLOODING FOR AT LEAST A COUPLE OF HOURS BECAUSE OF RUNOFF.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEWBERN...
LETTS...GRAMMER...WESTPORT...HARTSVILLE AND COLUMBUS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3919 8545 3913 8545 3893 8633 3904 8642
3935 8552 3920 8544
$$
JK000
WGUS73 KIND 310826
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 AM EDT FRI JUL 31 2009
INC005-013-031-071-079-093-105-310836-
/O.CAN.KIND.FF.W.0038.000000T0000Z-090731T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARTHOLOMEW-BROWN-DECATUR-JACKSON-JENNINGS-LAWRENCE-MONROE-
426 AM EDT FRI JUL 31 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
LAWRENCE...NORTHERN JACKSON...NORTHERN JENNINGS...SOUTHEASTERN
MONROE...SOUTHERN BROWN...SOUTHERN BARTHOLOMEW AND SOUTHWESTERN
DECATUR COUNTIES...
HEAVY RAIN HAS LEFT THE AREA.
LAT...LON 3919 8545 3913 8545 3893 8633 3904 8642
3935 8552 3920 8544
$$
JKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:20 AM EDT, 58 minutes earlier.
Area forecast discussion, Jul 31, 1:20 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 120 AM EDT FRI JUL 31 2009 .DICUSSION...FOR THE 06Z TAFS COLD FRONT WILL MOVE THROUGH THE AREA 07Z-10Z. LIGHT NWLY WINDS FORECAST WITH THE FRONT. NW PTNS OF AREA WILL HAVE VFR IN DRY ADVECTION THIS MRNG. MOISTER AREAS SOUTH/EAST OF KHUF-KIND COULD SEE AREAS IFR IN FOG DURG THE EARLY MORNING...BUT WILL BE VFR BY 12Z. VFR THEN EXPECTED ACROSS AREA FOR FRIDAY WITH HIGH PRESSURE OVER IL. && .PREV DISCUSSION... WSR 88D SHOWS WIDELY SCATTERED RAIN SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS ACRS THE SERN TWO THIRDS OF CENTRAL INDIANA AND A RADAR MOSAIC SHOWS SCATTERED THUNDERSTORMS ACRS MUCH OF SE MO/S IL/KY AND OH AS WELL AS A THIN LINE ACRS ERN IA AND WI. SFC ANALYSIS SHOWS A WEAK FNT ACRS THE SRN PART OF THE FA WITH A LOW PRESSURE SYSTEM OVR A AND ANOTHER FNT STRETCHING SW ACRS WI INTO IA. TEMPS ACRS THE FA WERE IN THE UP 70S TO THE LOW 80S WITH DEWPTS IN THE UPR 50S TO AROUND 70. FORECAST FOCUS IS ON POPS TONIGHT. MODELS IN GOOD AGREEMENT SO WL USE A BLEND. GUIDANCE VERY SIMILAR ON TEMPS SO WL USE A MAV/MET AVG. TONIGHT...CURRENT RADAR TRENDS SHOW SHOWERS AND THUNDERSTORMS OVR MO/SRN IL/KY/SRN INDIANA PROGRESSING ENEWD AND THOSE SOUTH OF THERE MOVING MORE NEWD. GFS KEEPS MUCH OF THIS TO THE SOUTH OF THE FA...BUT NAM SEEMS TO HAVE A BETTER HANDLE ON SYSTEM MOTION ESPECIALLY OF THE SRN STORMS AND IT BRINGS THEM UP INTO THE SERN FA OVRNT. WITH THE WEAK FNT STALLED SOMEWHERE IN THE SRN FA THINK IT IS LIKELY THAT RAIN/STORMS WILL CONTINUE ALONG THE SRN BORDER UNTIL EWD PUSH OF TROF AXIS DURING THE OVRNIGHT HOURS. FOR POPS KEPT LIKELIES IN THE S AND SE AND TAPERED OFF TO THE N WHICH REFLECTS AN AVG OF THE MAV AND MET. NAM/GFS/0Z ECM ALL MOVE PRECIP OUT OF THE FA BY 12Z. FOG COULD BE POSSIBLE IN THE PREDAWN TO JUST AFTER DAWN HOURS ESPECIALLY IN AREAS WHERE RAIN FEEL THU/THU NT. THE QUESTION OF HOW QUICK SKIES SCATTER OUT WILL BE A DETERMINING FACTOR AND AT THIS POINT IT APPEARS CIRRUS SPILLOFF WILL NOT CLEAR THE AREA TIL MORNING SO WL LEAVE FOG OUT AT THIS TIME. FRIDAY/FRIDAY NIGHT...HIGH PRESSURE BUILDS INTO THE AREA AND CLEARS OUT CLOUD COVER. SHUD STILL SEE SOME DIURNAL CU BUT THIS WILL GO AWAY WITH SUNSET. SAT/SAT NT...S/W AND FNT WL MOVE THRU SAT NT. COULD SEE SOME PREFRONTAL TSRA FIRE BEFORE 0Z AS MODELS ARE SPEEDING UP FROM PREVIOUS RUNS SO INCLUDED A CHC IN THE NW IN THE AFTERNOON. LOW PRESSURE SYSTEM IN CANADA DRAGGING THE FNT THRU THE AREA LOOKS TO BE STRENGTHENING DURING FROPA. HAVE UPPED POPS TO 50 FROM PREV FCST...BUT THIS IS STILL A CUT FROM THE LIKELIES IN GUIDANCE. WHILE STRENGTHENING SYSTEM WOULD IMPLY PERHAPS BETTER NUMBERS...GEFS PRECIP SHOWS NOTHING OVR THE AREA AND RECENT FROPAS HAVE NOT PRODUCED AS WIDESPREAD OF PRECIP AS EXPECTED. WITH NOT A LOT OF DEEP MOISTURE AVAILABLE...THINKING SCATTERED COVERAGE IS MOST LIKELY SCENARIO SO WL STICK WITH CHC POPS. EXTENDED...GOOD AGREEMENT IN THE OP MODELS AND ENSEMBLES ON LARGE SCALE PATRN. THE DEVIL IS IN THE DETAILS. FROPA APPEARS TO HAVE SPED UP TO MON NT...WITH BEST Q VECTOR CONVERGENCE AND FRONTOGENESIS OVR THE FA. WL ADD 40 POPS THEN. THIS IS CONSISTENT IN THE GFS AND ECM AS WELL AS MEAN GEFS PRECIP FIELDS. DIFFERENCES IN TIMING OF INDIVIDUAL SHORTWAVES DOMINATE THE FORECAST THEREAFTER. WITH NW FLOW...ANY LITTLE WIGGLE COULD SPARK SHOWERS OR TSRA...OR THE RDG COULD BUILD IN A LITTLE FASTER EAST AND CUT THINGS OFF COMPLETELY. WITH THE UNCERTAINTY AND POSSIBILITY OF SHOWERS ANY TIME HAVE GONE WITH LOW CHC POPS MON NT THRU THU. REMEMBER...A 30 PERCENT CHANCE FOR PRECIP MEANS A 70 PERCENT CHANCE OF NO PRECIP. JUST ENUF INSTABILITY INDICATED BY MUCAPES TO KEEP THUNDER DURING THIS TIME. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...DM/JK PUBLIC...CP
Hazardous weather outlook, Jul 30, 3:57 AM EDT, 22 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 357 AM EDT THU JUL 30 2009 INZ021-028>031-035>049-051>057-060>065-067>072-310800- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 357 AM EDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS MAINLY SOUTH OF INTERSTATE 70 THIS AFTERNOON AND TONIGHT. ANY STORM THAT DEVELOPS IS NOT EXPECTED TO BE SEVERE...HOWEVER LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY NIGHT THROUGH SUNDAY NIGHT. MORE STORMS ARE POSSIBLE ON TUESDAY NIGHT AND WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...BUT LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:36 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 48 hr |
| Jul 31, 9:03 AM EDT | River Flood Advisory | IND | Jackson, Lawrence, Washington | 36 hr |
Nearby
Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.